You have been called to a person in respiratory arrest or potentially cardiac arrest in the street. When you arrive, you find a male in his early 40s unconscious on his back and apnoeic. There is clearly vomitus on his mouth and he appears almost blue. Your first impression is, “is he dead?”
You go over and check for a pulse – yep. You give him a strong sternal rub to no avail.
Okay, you start over again with the job…
Airway – No, he’s supine and unconscious and consequently suffocating on his on tongue. Lets roll him over and clear his airway. Good… maybe even insert an oropharyngeal airway.
Breathing – No, hmm… that’s not good for sustaining life – you’d better fix that. You ramble through those parts of the oxygen kit that you rarely use and set up a bag-valve ventilation system to provide a hundred percent 02 through a bagging process.
Circulation – Yes, good strong pulse, very tachycardic – that’s reasonable, he’s been hypoxic for a little while and the heart is somehow trying to compensate by increasing its rate and force of contraction.
Disability – Unconscious. Pupils pinpoint and not reactive (that’s because their pinpoint) – highly indicative of a possible narcotic overdose.
Exposure – Track marks up the arms and a needle still in the right cubital fossa.
You start to ventilate the patient and he starts to look a better colour (not quite so blue). No rush here, you know you want to give him some naloxone, but no need to rush at this stage, and you don’t want him to come up cerebrally hypoxic and fighting.
You give him a small dose of naloxone (say 400- 800mcg) so that he doesn’t come up too quickly. You keep ventilating him. After about 5 minutes he starts to breath on his own, but not very well. He then start to choke on his oropharyngeal airway – now, there’s two theories of practice here, you can either choose to remove it form him (so that he doesn’t vomit) or you can speak to him and tell him he just has to take it out himself. By the time that he is awake enough to listen to you and remove it himself, he is awake enough to manage his own airway.
He is still fundamentally unconscious, but slowly rousing. Here’s the choice: do you want to give him another dose of naloxone to stop him overdosing 20 minutes after you leave? Or have you given him enough to wait and see what he wants. (I’ll give you a hint… he’s not going to want it once he’s awake – and naloxone has a much shorter half-life than heroin so unless you want to come back and treat the same person twice, I’d be giving him another dose pretty quick before he wakes up).
Shortly after his next dose of heroin, he slowly wakes up.
He is mellow and a little confused, but by no means aggressive.
It’s normally about this stage you remember to put on your protective glasses in case he spits(which you should have had on all along). You do a more thorough assessment of him and take a history. During the history taking process he informs you that he is Hep C positive (which is just about as lethal as HIV, but much easier to catch). You also start to do a full secondary survey to see if he is injured anywhere. During this process, you find several needles which have been used dozens of times and left in his pockets.
You carefully check what you are doing, and decide to leave him on his merry way.
You get back into the truck (ambulance) and start doing your paper work and think about the risks that you have just taken. Nothing went wrong, but that was only because of good luck, not through your own risk management strategies and good ambulance practice.
- Safety glasses are there for a reason, so use them. Especially for high risk patients and unconscious people who you are likely to be exposed to sputum and saliva.
- Roll a patient over on their side away from you and use your foot to support their head and knee to support their back. By doing this, they can’t wake up suddenly and hit you. Also, if they vomit, spit, or cough, they are pointing away from you.
- Be careful when you are assessing any person, especially an unconscious person, because you don’t know what you may find.